Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/brain-nervous-system-disorder/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Opinion on Doctor's Diagnosis
    avatar
    healthq1 posted:
    Hello. I am seeking some opinions as to whether or not a particular Neurologist is recommending the right course of action for a family member of mine.

    She was involved in a bicycle accident several months ago which caused a pretty severe concussion and other injuries (she was wearing a helmet, luckily). An MRI and CT scan were done and nothing was out of the ordinary. About a month later, she passed out and experienced some convulsion activity (which may or may not have been a seizure) according to those who witnessed it. This didn't just happen randomly but had some contributing factors. The ER doctor attributed the blacking out due to a vasovagal syncope response after standing around (after eating and drinking, which lowers bp) and possibly from some pain she was experiencing at the time before it happened. He added that it's not uncommon for some convulsions or muscle activity to occur after passing out, especially if you are sitting upright because the blood cannot get back to the brain easily. Among other tests done at the hospital, he recommended an EEG be completed outpatient. She was told not to drive until the EEG was completed.

    She scheduled an appointment with a neurologist to have the EEG test done. The neurologist advised that a 48-hour EEG test be done on her (the portable kind that she takes home with her). Once completed, he informed her that the results showed some activity on the left temporal lobe. He said it may or may not result in seizures as it is did not look very pronounced but was slightly abnormal. Because of this, he told her to start taking an anti-convulsion drug called Aptiom, which she is to take for 1-2 years. He also advised her not to drive for 6 months, which is very upsetting.

    Is this normal practice for a neurologist to put someone on drugs for 1-2 years when no seizures are even visible and only a slightly abnormal EEG result? I am concerned for her well-being and I think that long-term drug therapy may make matters worse, as it's possible she doesn't even have a seizure disorder to begin with. Should she get a second opinion? Thanks.
     
    avatar
    dancer86442 responded:
    Hello healthq1

    It is always wise to seek a second opinion when it comes to seizzure disoreders or Possible seizure disorders. But, to tel you the truth, I think the Doc is doing Right! I know concussions can lead to Seizure disorders. TBI or Traumatic Brain Injury can be a cause of seizure disorders. Problem: seizures can take up to a moment to Yrs to appear, after the TBI.

    I believe the Dr has placed her on medication as a Preventive. Preventing further seizures from happening. Which is Good! Becuz, after 2 or more, the brain develops a 'Habit' At least this is the way I interpret all the Info out there.

    As to the medication. I know it's awful! Especially when you read about 'possible' side effects of the meds. But, keep in mind not everyone experiences the Same. Eating Nutritiously helps metabolize the med so it works more efficiently &&&& can diminish or eliminate some side effects.

    Tip: Please read the Journal Info in our Helpful Tips on the rite. You need to start one ASAP.

    OK Doc wants to take 1-2 yrs b4 weaning her off med. This is a Rare DR. And sounds to me like a Well Informed Dr. But, yuo may be able to convince him, if there is no further seizure activity, to re-run the portable EEG w/in 6 mths. And Maybe, the doc will take your daughter off meds then. My Great Niece developed seizures after birth. She was on Phenobarbital for 6 mths & my daughter & Niece convinced the doc to do so.

    Hope this Helps.

    Love Candi
    International Awareness Day: Second Monday of Feb. March 26: Purple Day, November: Epilepsy Awareness Month. Wear Purple to show Support. Advocate


    Helpful Tips

    Want to read "discussions" only?
    Well that's easy too, on the left hand side you see many links one of them is "discussions", click on it and you'll only see the ... More
    Was this Helpful?
    19 of 29 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center